Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 36, NWS Houston/Galveston, TX

June 15, 2004Wharton County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 15, 2004, 12:18 PM CDT for Wharton County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 12:18 PM CDT (17:18 UTC)
Expired
Jun 15, 2004, 12:45 PM CDT
In force
27 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Wharton County, TX

The radar

The Houston radar (KHGX), 121 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1984 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WFUS54 KHGX 151718
TORHOU
TXC481-151745-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1217 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 1245 PM CDT

* AT 1209 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD  
NEAR PIERCE...MOVING WEST AT 10 MPH. RADAR INDICATED A RAPIDLY 
DEVELOPING THUNDERSTORM JUST NORTHEAST OF PIERCE.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2926 9621 2941 9621 2939 9639 2923 9654

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 15, 9:45 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 15, 9:45 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
945 AM CDT TUE JUN 15 2004

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS SOUTHEAST TEXAS...MAINLY
ALONG AND EAST OF A LINE FROM MADISONVILLE TO HOUSTON TO ANGLETON.
STORMS ARE ROTATING AROUND THE UPPER LOW THAT IS CENTERED TO THE
SOUTHWEST OF THE HOUSTON AREA. EXPECT HEAVY RAINS TO GENERALLY
DEVELOP THROUGH THE REMAINING MORNING HOURS AND ON INTO THIS
AFTERNOON ACROSS THE WESTERN AND SOUTHERN PORTION OF OUR FORECAST
AREA.

A FLOOD WATCH IS NOW IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH
TOMORROW MORNING. THROUGH TOMORROW MORNING...AVERAGE RAINFALL
AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED WITH ISOLATED AMOUNTS OF 6
TO 8 INCHES POSSIBLE IN THE STRONGEST STORMS OR WHERE TRAINING
DEVELOPS. ANY HEAVY RAINS THAT FALL ON LOCATIONS THAT HAVE ALREADY
BEEN DUMPED ON CAN EXPECT FLOODING TO DEVELOP.

MODELS STILL FORECAST THE UPPER LOW TO MOVE TO THE NORTH TONIGHT AND
ELONGATE. SHEAR AXIS WILL REMAIN ACROSS SOUTHEAST TEXAS...SO EXPECT
SOME LOCATIONS TO STILL GET WET TONIGHT AND TOMORROW. 42/43/30/46/36
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH TOMORROW
MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 83 73 88 75 93 / 80 50 60 40 30
HOUSTON(IAH)          83 73 89 75 92 / 80 50 60 40 30
GALVESTON (GLS)       83 76 86 78 87 / 80 50 60 40 30
&&

.PREVIOUS DISCUSSION (325 AM CDT)...
MAIN FORECAST FOCUS CONTINUES TO BE THE VERY WELL DEFINED UPPER LOW
SITTING/SPINNING ATOP THE REGION. PCPN COVERAGE HAS NOT BEEN AS PRE-
DICTABLE AS GUIDANCE WOULD HAVE SEEMED TO SUGGEST AND IT LOOKS LIKE
THIS TREND WILL CONTINUE WITH THIS PKG. BUT WILL KEEP WITH HIGH POP
NUMBERS TODAY (AND TONIGHT) WITH THE OBVIOUS PRESENCE OF LIFT/MOIST-
URE...AND THINGS COULD CRANK UP AGAIN LATE THIS AFTERNOON WITH SOME
DAYTIME HEATING. A LITTLE RELUCTANT TO ADD THE MENTION OF SEVERE IN
THE ZONES ATTM AS THE CWA DOES NOT APPEAR TO BE IN A FAVOURABLE JET
QUAD AND PROGGED LAPSE RATES NOT TERRIBLY IMPRESSIVE. HOWEVER THERE
ARE HINTS OF A JET MAX (IN WV LOOPS) TO GIVE PAUSE FOR THE POSSIBIL-
ITY OF PULSE SEVERE STORMS DURING THE LATE AFTN/EARLY EVENING HOURS.
SLOW STORM MOTION AND HIGH PWS TO ACCOUNT FOR THE CONTINUED MENTION
OF LOCALLY HEAVY RAINS THROUGH WEDNESDAY.

LARGE SCALE LIFT SHOULD BEGIN TO TAPER OFF ON WEDNESDAY AS THE UPPER
LOW BEGINS TO LIFT OFF TO THE NE. WHILE A WEAK SHEAR AXIS IS PROGGED
TO LINGER IN/AROUND THE AREA THURSDAY AND FRIDAY...MID-LEVEL CAPPING
BEGINS TO ASSERT ITSELF DURING THIS PERIOD. CURRENT FORECAST POPS OF
30% LOOK REASONABLE FOR THESE DAYS. A MORE TYPICAL SE TX SUMMER-LIKE
PATTERN IN STORE FOR THIS WEEKEND AS WEAKISH MID/UPPER LEVEL RIDGING
PUTS A KIBOSH ON MOST ACTIVITY...SAVE FOR WHATEVER THE SEABREEZE CAN
GENERATE. RIDGE TO BREAKDOWN EARLY NEXT WEEK AS EXTENDED MODELS SEEM
TO OFFER A WET-LOOKING PATTERN FOR THE LONGTERM AS A SERIES OF UPPER
TROFS TRAVERSE THE SRN STATES. 41/47
&&
Hazardous weather outlook, Jun 15, 7:32 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
732 AM CDT TUE JUN 15 2004

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-161200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
732 AM CDT TUE JUN 15 2004

...HEAVY RAINFALL POSSIBLE TODAY AND TONIGHT. DOWNBURSTS AND
LARGE HAIL POSSIBLE THIS AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL LOW PRESSURE AREA WILL BE POSITIONED NEAR THE
CENTRAL TEXAS COAST TODAY. THE ATMOSPHERE OVER SOUTHEAST TEXAS IS
QUITE MOIST AND UNSTABLE.  ONGOING THUNDERSTORMS THIS MORNING WILL
PRODUCE RAINFALL OF 1 TO 3 INCHES AND ISOLATED TOTALS UP TO 5
INCHES. DAYTIME HEATING WILL LEAD TO MORE THUNDERSTORMS BY THIS
AFTERNOON. WIND PROFILES OVER THE AREA ARE VERY LIGHT WHICH
WILL RESULT IN SLOW MOVEMENT OF THUNDERSTORMS THAT DEVELOP. THE
SLOW MOVEMENT AND HIGH MOISTURE CONTENT OF THE ATMOSPHERE SHOULD
RESULT ADDITIONAL HEAVY RAINFALL THIS AFTERNOON AND EVENING.
AFTERNOON STORMS COULD PRODUCE 1 TO 3 INCHES OF RAIN WITH ISOLATED UP
TO 5 INCHES.  IN ADDITION...THERE IS A CHANCE THAT SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. SHOULD THIS OCCUR...THE MAIN THREATS WOULD BE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE UPPER LEVEL LOW WILL CONTINUE TO PROVIDE A FOCUS FOR
THUNDERSTORMS AND HEAVY RAIN ON WEDNESDAY.  HIGH PRESSURE BUILDING
ACROSS THE SOUTHERN STATES THE REST OF THE WEEK SHOULD REDUCE
THUNDERSTORMS TO WIDELY SCATTERED SEA BREEZE ACTIVITY THE REMAINDER
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OF ROADWAYS TODAY. SPOTTER
ACTIVATION FOR SEVERE THUNDERSTORMS MAY BE NEEDED THIS AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:22 PM CDTSpecial Marine WarningHGX83 min
Jun 15, 5:11 AM CDTSpecial Marine WarningHGX64 min
Jun 15, 5:31 AM CDTSevere Thunderstorm WarningHGXLiberty44 min
Jun 15, 5:39 AM CDTFlash Flood WarningHGXMontgomery3 hr
Jun 15, 8:00 AM CDTSevere Thunderstorm WarningHGXSan Jacinto, Walker45 min
Jun 15, 8:38 AM CDTSpecial Marine WarningHGX67 min
Jun 15, 1:22 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes3 hr
Jun 15, 2:14 PM CDTSevere Thunderstorm WarningHGXColorado31 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.